Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pneumonia
Question: Pneumonia and Erectile Dysfunction
|James McMurray - Mon May 02, 2005 8:32 pm|
A friend of mine* is suffering from erectile dysfuntion. The onset coincided with a severe case of pneumonia. He thinks th two are related, and that the dysfunction is most likely temporary.
* This really is a friend, so please ignore the medical history and medications I have listed. What I know of his medical history:
- He has had a few bouts with cancer, but as far as he knows all of the cancerous growths have been completely removed.
- He has smoked steadily for years (at least 10, probably 15).[/list]
- During his youth he did quite a lot of drugs, but as far as I know he hasn't done any for at least a couple of years.
- As far as I know he is taking no drugs or medications.
- He averages one alcoholic drink per day, usually beer.
- The problem has existed for about 3 months now.
I have a few questions:
1) Can pneumonia, or any medicines used to treat pneumonia, cause erectile dysfuntion?
2) If so is it likely to be a temporary issue?
3) If not, does anything in the history points to a possible cause, and would that indicate that it might be temporary?[/list]
|James McMurray - Wed May 04, 2005 5:47 pm|
|Shannon Morgan, CMA - Sat May 07, 2005 12:38 pm|
That's not nearly enough info - the smoking can eventually cause ED due to cutting off circulation in the tiny vessels that cause the tissue to harden. If he truly only has one beer per day, it's ok, but if he gets even a little tipsy before sex, it can cause temporary impotence, especially if the drinking like that is daily.
Need to know if he can get an erection while masturbating, does he get erections in his sleep? If he can and does, it's very likely psychological. When it happens a couple of times before or during sex, men start to worry about it the next time, and that inhibits an erection, and so on. He probably needs to have a test to measure blood pressure in the penis to rule out an organic cause. If he has heart (coronary) disease, that is also a cause. I also don't know how old he is; that is important. If he is older, middle age and up he could also be suffering from a low testosterone level, although the symptoms wouldn't have been so sudden.
Certain medications like antidepressants and certain blood pressure meds can cause ED as well. Meds for pneumonia 3 months ago have nothing to do with it. If he has heart disease, that also
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.